Thyroxin increases blood glucose

I have reduced my T4 from 75mcg to 50mcg for a month and now I stopped it completely to get it out of my system. I have noticed an interesting thing. My blood sugar was over 100. For the last few days I have noticed that my fasting sugar is is like 5.3, 5.2. Definitely my sugar is down.

Has anybody experienced this?

I wanted to find some research on this topic.

I found this:

It's very interesting, nobody ever mentioned this. I thought I was getting diabetes.


5 Replies

  • Hi Ella, yes I have experienced the same thing. My blood sugar was rising as I increased my dose of T3. I started to become really alarmed, as I already had no sugar in my diet and even excluded fruit from my diet to reduce blood sugar levels, but with little effect. Then I found out that both levothyroxine and liothyronine can increase blood sugar levels, so I started reducing my T3 dose gradually and now taking half of what I was taking before. My fasting blood sugar has gone down to normal.

    I have seen research that says too much thyroid hormone destroys insulin. My insulin level was low when it was last tested (before I reduced the T3 dosage). I think we have to find a balance between feeling well and ensuring that we don't end up getting diabetes by overdosing.

    Here is a link to one of the articles I read. It refers to "hyperthyroidism", but the information is still relevant I believe.

    I'm not sure if this link works any longer. In case not, the article is called: "hyperthyroidism induces glucose intolerance by lowering both insulin secretion and peripheral insulin sensitivity".

  • So, 007999, you decreased your Thyroxine (T3) and, sirmot, you decreased your triiodothyronine (T4), each of you acheiving similar decreases in blood glucose. Could you both explain a bit more?

    What were you taking and being treated for?

    What is your theory as to what is happening?

    My partner is taking T3 only and is having a real battle with his blood glucose, despite an excellent low carb diet.

    And I am waiting for a GP to return from hols and do something about my thyroid.

    My results are:

    TSH 2.13 (Ref 0.5-5.5) mU/L

    FT4 11.2 (Ref 11.0-22.0) pmol/L

    FT3 3.8 (Ref 3.1-6.0) pmol/L

    B12 is over 1000 due to supplements. Folic acid good.

    Zinc low. Iodine uptake low (but tested urine at midday, so possibly unreliable)

    I was diagnosed 7 years ago as Type 2 diabetic, but docs then said this was an error because my HB1C results said I was okay. But now my morning bgls are in the region of 6+ and 7+ (when they should be 4+ and 5+) (Can't remember exact norm parameters).

    I may post these results separately again, because I have not yet discussed them on the forum.

    Thanks for any discussion.

  • Hi Astridnova, I never received your post by email and just saw it by coincidence now. Sorry for the delay in replying.

    Both levothyroxine and liothyronine can increase blood glucose levels. There is a warning in the leaflet which comes with both the meds. On the other hand being hypothyroid can also be a risk factor. So you need to find a balance.

    While my blood glucose levels have improved with my lowered dose of T3, I'm still struggling and thinking of lowering my levothyroxine as well to see what happens. How is your partner doing?

  • Sorry I meant to ask you whether you are taking any thyroid meds? I'm wondering if your raised blood glucose level is due to levothyroxine/ liothyronine or to untreated hypothyroidism. I hope you are improving.

  • The inhibitory effect of T3 was five times greater than the inhibitory effect of T4. An excess of thyroid hormones induced hyperthyroidism, with its well-known increased incidence of diabetes. They don't say type 1 or 2 diabetes

You may also like...